Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 234, NWS Cleveland, OH

August 7, 2011Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 7, 2011, 7:28 AM EDT for Erie County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2011, 7:28 AM EDT (11:28 UTC)
Expired
Aug 7, 2011, 8:30 AM EDT
In force
62 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Erie County, PA

The radar

The Buffalo radar (KBUF), 138 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WUUS51 KCLE 071128
SVRCLE
PAC049-071230-
/O.NEW.KCLE.SV.W.0234.110807T1128Z-110807T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
728 AM EDT SUN AUG 7 2011

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 830 AM EDT

* AT 726 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF ERIE...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ERIE...
  NORTH EAST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4228 7976 4201 7975 4200 7962 4194 7961
      4201 8042 4202 8041 4210 8019 4212 8016
      4217 8013 4218 8007 4216 8006 4221 7994
TIME...MOT...LOC 1128Z 275DEG 21KT 4217 8021

$$

KIELTYKA
2 follow-up statements
502 
WWUS51 KCLE 071207
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
807 AM EDT SUN AUG 7 2011

PAC049-071230-
/O.CON.KCLE.SV.W.0234.000000T0000Z-110807T1230Z/
ERIE PA-
807 AM EDT SUN AUG 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM EDT
FOR NORTHERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

AT 803 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ERIE...MOVING EAST AT 30 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...NORTH
EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4228 7976 4201 7975 4200 7962 4194 7961
      4201 8042 4204 8033 4210 8019 4212 8016
      4217 8013 4218 8007 4216 8006 4221 7994
TIME...MOT...LOC 1206Z 279DEG 26KT 4209 7997

$$

THOMPSON
380 
WWUS51 KCLE 071231
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
831 AM EDT SUN AUG 7 2011

PAC049-071240-
/O.EXP.KCLE.SV.W.0234.000000T0000Z-110807T1230Z/
ERIE PA-
831 AM EDT SUN AUG 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ERIE COUNTY IN
NORTHWEST PENNSYLVANIA EXPIRES AT 830 AM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM. ADDITIONAL SHOWERS AND THUNDERSTORMS
WERE ALONG THE LAKESHORE FROM CONNEAUT OHIO TO NORTH EAST 
PENNSYLVANIA WILL BE MOVING INLAND THROUGH 10AM.

LAT...LON 4228 7976 4201 7975 4200 7962 4194 7961
      4201 8042 4204 8033 4210 8019 4212 8016
      4217 8013 4218 8007 4216 8006 4221 7994
TIME...MOT...LOC 1230Z 279DEG 26KT 4206 7974

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:49 AM EDT, 39 minutes earlier.

Area forecast discussion, Aug 7, 6:49 AM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
649 AM EDT SUN AUG 7 2011

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE WILL TRY TO BUILD ACROSS THE AREA BRIEFLY
TODAY. A COLD FRONT WILL SLIDE ACROSS THE REGION FROM THE NORTH
TONIGHT INTO MONDAY MORNING. ANOTHER COLD FRONT WILL AFFECT THE
AREA TUESDAY AFTERNOON AND EVENING.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SOME ISOLATED SHOWERS AND THUNDERSTORMS DEVELOP EAST OF
CLEVELAND...OTHERWISE SHOWERS AND THUNDERSTORMS HAVE DECREASED.
PLENTY OF STRATUS AND NOT THAT MUCH DENSE FOG. CONDITIONS WILL
BEGIN TO IMPROVE BY MID TO LATE MORNING.

WEAK RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE AREA THIS
MORNING AND THEN SHIFT EAST. THE TIMING OF WHEN THE THUNDERSTORMS
WILL DEVELOP IS TOUGH. THE MODELS AND SPC THINK LATE AFTERNOON FOR
NORTHWEST OHIO. THIS SEEMS REASONABLE.

HIGH TEMPERATURE GUIDANCE SEEMS TOO LOW SINCE WE WILL HAVE A FAIR
AMOUNT OF SUNSHINE AFTER THE CLOUDS/FOG/STRATUS BURNS OFF OR MOVES
AWAY. WENT CLOSER TO THE NAM MOS AND RAISED A FEW DEGREES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
SHOWERS AND THUNDERSTORMS SHOULD BE ONGOING AT LEAST OVER
NORTHWEST OHIO BY EVENING AND THEN SPREAD ELSEWHERE. AT THIS TIME
JUST WENT WITH SCATTERED WORDING BUT THAT MAY NEED TO BE UPGRADED.
RISK OF SEVERE THUNDERSTORMS...HOW WIDESPREAD IS
QUESTIONABLE WITH SOME SHEAR...WILL MENTION IN HWO...MAIN THREAT
SHOULD BE DAMAGING WINDS. WILL ALSO MENTION LOCALLY HEAVY
DOWNPOURS. THE FORECAST AREA WILL BE IN THE LEFT FRONT QUAD OF THE
JET TONIGHT.

SOME SHOWERS AND THUNDERSTORMS MAY LINGER ON MONDAY UNTIL THE
FRONT MOVES THROUGH. THE FORECAST FOR MONDAY NIGHT IS NOT
CLEAR...THE ECMWF WHILE THE GFS IS NOT...GOING WITH THE DRIER
SOLUTION AS HIGH PRESSURE WILL TRY TO BUILD IN. FOR TUESDAY
AFTERNOON AND NIGHT ANOTHER FRONT MOVES IN...MOVING IN QUICKER
THAN PREVIOUS MODEL RUNS. SOME PRECIPITATION COULD LINGER IN THE
EXTREME EASTERN PORTION OF THE FORECAST ARE WEDNESDAY
MORNING...OTHERWISE DRY AS HIGH PRESSURE WILL BE BUILDING IN.

USED OF BLEND OF GUIDANCE FOR THE TEMPERATURE FORECASTS.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
MODELS IN GOOD AGREEMENT WITH HIGH OVER THE AREA INTO FRIDAY.  GFS A
LITTLE FASTER MOVING HIGH OFF THE EAST COAST ON FRIDAY THAN YDY AND
THE CURRENT ECMWF.  GFS BRINGS PRECIP INTO NW OHIO FRIDAY AFTERNOON
WHILE ECMWF STILL SLOWER...NOT BRINGING ANY INTO AREA UNTIL SATURDAY
WITH THE NEXT COLD FRONT.  SINCE ECMWF HAS BEEN MORE CONSISTENT WITH
TIMING OF NEXT FRONT WILL CONTINUE AS MODEL OF CHOICE.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
THE SHOWERS/TSRA NEAR A FDY TO CAK LINE WILL PUSH SOUTH OF THE
AREA NEXT COUPLE OF HOURS. AFTER THAT CONDITIONS SHOULD REMAIN DRY
THROUGH THE MORNING PUSH. HOWEVER...EXPECT WIDESPREAD STRATUS TO
DEVELOP ACROSS NW OH AND SPREAD EAST ACROSS THE AREA OVERNIGHT. ESPECIALLY
OVER THE HILLS FROM AROUND I-71 EASTWARD AND ACROSS NORTHWEST
PENNSYLVANIA. WILL FORECAST IFR CEILINGS AND LOCAL IFR VISIBILITY
THROUGH MID MORNING SUNDAY...THEN IMPROVING TO VFR AT ALL SITES
SUNDAY AFTERNOON.

OUTLOOK...NON-VFR CONDITIONS LIKELY AGAIN IN SHOWERS/STORMS SUNDAY
EVENING THROUGH EARLY MONDAY AND AGAIN WEDNESDAY.

&&

.MARINE...
COLD FRONT ACROSS LAKE SUPERIOR WILL PUSH ACROSS THE LAKE TONIGHT.
WIND WILL INCREASE THIS AFTERNOON AS GRADIENT TIGHTENS AHEAD OF
FRONT.  MODEL WIND SPEEDS HIGHER THAN YDY FORECAST.  CURRENT NAM
SHOWS WINDS INCREASING TO 10 TO 15 KNOTS THIS AFTERNOON...WHICH IS
DOES HAPPEN WILL PUSH WAVES TO 2 TO 4 FEET.  STILL SOME DOUBT IN MY
MIND HOW STRONG WINDS WILL ACTUALLY GET TODAY.  MODELS CONTINUE TO
PUSH FRONT ACROSS LAKE TONIGHT. LAKE WILL GET CHOPPY BUT SHOULD STAY
BELOW SMALL CRAFT ADVISORY CRITERIA ON MONDAY.  SECOND FRONT PUSHES
ACROSS LAKE TUESDAY.  WINDS STRONGER ON THIS MODEL RUN THAN YDY.  IF
WINDS REACH 10 TO 20 KNOTS WILL NEED A SMALL CRAFT ADVISORY ON EAST
HALF OF THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...DJB
AVIATION...DJB
MARINE...DJB
Hazardous weather outlook, Aug 7, 4:28 AM EDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
428 AM EDT SUN AUG 7 2011

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-080830-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
428 AM EDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT AHEAD OF A COLD FRONT THAT WILL BE APPROACHING THE
AREA. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
LOCALLY HEAVY DOWNPOURS WILL ALSO OCCUR AND SOME MINOR FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON AND EVENING AHEAD OF A ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-080830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
428 AM EDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT AHEAD OF A COLD FRONT THAT WILL BE APPROACHING THE
AREA. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON AND EVENING AHEAD OF A ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 7, 7:15 AM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
715 AM EDT SUN AUG 7 2011

PAZ001-002-071245-
NORTHERN ERIE-SOUTHERN ERIE-
INCLUDING THE CITIES OF...ERIE...EDINBORO
715 AM EDT SUN AUG 7 2011

SOME STRONG THUNDERSTORMS WILL BRUSH THE ERIE COUNTY PENNSYLVANIA
LAKESHORE THROUGH 830 AM.

THE THUNDERSTORMS MAY HAVE BRIEF HEAVY RAIN UP TO AN INCH...SMALL
HAIL AND WIND GUSTS TO 40 MPH. SOME PONDING OF WATER ON ROADS MAY OCCUR.

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:49 AM EDTAreal Flood AdvisoryCLEErie3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.